West Virginia, 2024Flash Flood in West Virginia, May 15, 2024
May 15, 2024 · NWS RNK · 1 event in 1 county or zone
5 inches falling within a 30 minute period, which could be as high as a 50-year Average Recurrence Interval per NOAA Atlas 14 Point Precipitation Frequency estimates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced an intense downpour in the town of Hinton with an estimated 1 to 1.5 inches falling within a 30 minute period, which could be as high as a 50-year Average Recurrence Interval per NOAA Atlas 14 Point Precipitation Frequency estimates.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 15, 1:58 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, May 15, 1:58 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
258 PM EDT Wed May 15 2024
.SYNOPSIS...
Low pressure centered over the central Appalachians will slowly
move east and off the coast Thursday. Another storm system will
cross the area Saturday. Both storm systems will produce
wetting showers and scattered thunderstorms.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 245 PM EDT Wednesday...
Key Messages:
1) Showers and thunderstorms this evening with marginal risk of
severe storms and localized flooding.
2) Partial clearing Thursday
Low pressure was centered near HTS, WV/KY/OH border, evident
within both satellite and radar loops with broad area of
clouds/showers/storms rotating around the center. This feature
is forecast to slowly move east and off the coast tonight-Thursday.
Now that we have reached peak heating, showers and thunderstorms
are developing in advance of the low and along a warm front
which extends southeast from the low to along the NC Coast.
North of the warm front, shallow northeasterly flow was noted,
and this will work to suppress CAPE over our northeastern CWA.
South of the warm front, winds were out of the southwest, along
breaks in the cloud cover resulting in solar insolation and
higher CAPE. Strong to severe storms will favor the warm front
where higher CAPE will exist.
16Z discussion from the Storm Prediction Center (SPC)... There
is a slight risk for severe weather across the Carolinas, mainly
south of I-40. Along and south of the warm front, surface
heating in cloud breaks and boundary-layer dewpoints of 65-70 F
are contributing to MLCAPE of 1500-2000 J/kg and minimal
convective inhibition. Thunderstorm development is expected
through the remainder of the afternoon along/south of the front
into the warm sector, in advance of embedded perturbations
rotating around the southeast periphery of a midlevel trough
approaching the southern Appalachians. Mostly straight
hodographs with effective bulk shear of 35-50 kt will favor a
mix of organized clusters and/or supercells capable of producing
large hail of 1-1.75 inches in diameter and damaging winds of
60-70 mph.
Again, the severe threat is for areas primarily just south of
our CWA, with Marginal Risk as far north as the NC/VA border.
Clouds from the shallow northeast flow from central and eastern
VA should limit SBCAPE for much of our northeastern CWA.
There will be some overlap where the upper flow over-runs the
shallow easterly flow, so showers will be prolific. The Weather
Prediction Center (WPC) is highlighting Marginal Risk for
excessive rainfall into areas not necessarily subject to a
severe risk. Training of showers with embedded thunderstorms may
occur across the western CWA underneath the parent low, so this
will be a place to watch for heavier rainfall and potential for
poor drainage flooding. At this time, per evolution suggested by
the convective allowing models, it appears any flooding would
be localized and not enough to pinpoint any one location for a
flood watch.
Instability will wane after sunset but lingering showers
possible through the overnight as the upper trough continues to
provide weak dynamic lift. Fog may become an issue later tonight
if we clear out but confidence is low, due to equal potential
for layer of stratus to form as opposed to the fog.
Temperatures tonight should remain mild. The airmass doesn't
change much behind the departing low...so thinking lows mostly
in the 50s.
Clouds may linger through Thursday morning before bonafide
clearing takes place in the wake of the low Thursday. Winds
Thursday afternoon are expected to become North-northwest so
would anticipate some downslope drying, although model soundings
suggest high based cumulus to persist through the afternoon.
Will also maintain a slight chance for a shower, instability
limited due to increasing dry air aloft...high temperatures in
the 70s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 200 PM EDT Wednesday...
Key Message:
1) Rain and thunderstorm chances return for the end of the week.
Friday likely start off dry under the influence of weak ridging over
the southeast. To the west, an open wave amplifies as it moves east
into the lower Ohio Valley. A warm front will lift north through the
area on Friday. Flow behind the warm front will become
southwesterly, with ample moisture advecting north in advance of
the approaching upper wave.
Skies are likely to remain mostly cloudy throughout Friday, but
could have some breaks in the clouds allowing for some surface
heating. Modest surface heating and dewpoints in the low 60s should
allow for enough instability for widely scattered thunderstorms by
Friday afternoon. Shear is limited so not expecting any organized
convection, thus pulse/multicellular storm modes seem probable.
By Saturday, upper wave is just to the west, nearly overhead.
Another repeat of Friday seems to be the most likely scenario, with
perhaps wider coverage of rain/storms. Wave begins to push east and
precipitation very gradually tapers off through Saturday night.
Highs generally around normal, featuring highs in the upper 60s to
mid 70s both days. Overnights remain mild low 60s/ upper 50s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Wednesday...
Key Messages:
1) Lower threat for storms.
2) Warming temperatures through the middle of next week.
Some uncertainty begins on Sunday with the departure of the upper
wave pushing through the region. Some guidance supports the idea of
a closed low lingering within the region through Monday. If this is
indeed the outcome, would likely have clouds and rain showers
lingering through at least Monday night. Confidence on this occuring
at this point is rather low and went more with a blend of guidance,
keeping a chance of showers/isolated storms in the afternoon through
at least Monday.
Some signs of drying returns by mid-week as upper ridging tries to
build eastward. Ridging may be short lived as a front moving across
the Great Plains approaches the area by the middle of next week.
Temperatures gradually warm from near to just below normal to above
normal towards the latter portion of the long term period.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 230 PM EDT WEDNESDAY...
An area of low pressure will pass across the region this
evening resulting in numerous showers and thunderstorms.
Weather will dictate cigs/vsbys but confidence is high on sub-
VFR through early Thursday.
EXTENDED AVIATION OUTLOOK...
Thursday: VFR flight categories expected, after low clouds/fog
lift Thu morning, some sub-VFR with showers possible.
Friday: Deteriorating conditions. Flight restrictions possible
by afternoon due to low CIGs with an increasing coverage of
SHRA/TSRA.
Friday night and Saturday: Flight restrictions expected due to
low CIGs/VSBYs in SHRA/TSRA.
Sunday: Some restrictions possible, especially early, with a
decreasing coverage of SHRA/TSRA.
Monday: Mainly dry. Isolated shra/tsra possible over the
mountains.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...PM
Hazardous weather outlook, May 15, 1:29 PM EST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
229 PM EDT Wed May 15 2024
VAZ007-009>014-018>020-022-023-WVZ042>044-507-508-161830-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
229 PM EDT Wed May 15 2024
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Heavy rainfall is possible this afternoon into this evening. This
could lead to localized flooding of poor drainage areas, as well as
urban streets and small streams.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A limited risk of flooding exists for Friday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ017-024-033>035-043>047-058-059-161830-
Floyd-Rockbridge-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
229 PM EDT Wed May 15 2024
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A limited risk of flooding exists for Friday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ015-016-032-161830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Patrick-
229 PM EDT Wed May 15 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.
.DAY ONE...This afternoon and tonight.
There is a marginal risk of severe thunderstorms this afternoon and
evening. Damaging wind gusts and large hail are the primary threats.
In addition, heavy rainfall may produce minor flooding especially in
poor drainage and urban areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A limited risk of flooding exists for Friday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 15, 2:59 PM EST, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
359 PM EDT Wed May 15 2024
VAZ012-013-015-016-152030-
Grayson VA-Pulaski VA-Wythe VA-Carroll VA-
359 PM EDT Wed May 15 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN PULASKI...CENTRAL
WYTHE...NORTHERN CARROLL AND NORTHEASTERN GRAYSON COUNTIES THROUGH
430 PM EDT...
At 358 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Grahams Forge, or near Patterson, moving southeast
at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pulaski...
Hillsville...
Fries...
Patterson...
Speedwell...
Allisonia...
and Dugspur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
If on or near Claytor Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3684 8123 3705 8075 3691 8061 3683 8056
3670 8096
TIME...MOT...LOC 1958Z 306DEG 15KT 3691 8089
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMSFlash Flood, Summers
- When
- May 15, 3:15 PM EST to 5:15 PM EST
- Where
- Summers County, 0.56 mi ENE of Brooklyn to 0.57 mi ENE of Brooklyn
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.673, -80.891
Portions of Ballengee and James Streets were flooded and impassible due to an estimated 2 inches of rain that fell from a thunderstorm during a roughly 30 minute period. The roads were closed for cleanup and minor repairs until the afternoon of the 16th. Other roads in the area that received high water were portions of 3rd, 4th, and 7th Avenues.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Oklahoma, May 15, 2024$230,000 · 3.5 in hail · 8 events
- Flash Flood in Nebraska, May 15, 2024$200,000 · 1 event
- Hail and Damaging Winds in Oklahoma, May 15, 2024$27,000 · 4 in hail · 20 events
- Flood and Hail in Kansas, May 15 to 16, 20242 in hail · 14 events
- Hail and Damaging Winds in Texas, May 15, 2024$4,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Texas, May 15 to 16, 20241.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 15, 20241.75 in hail · 8 events
- Hail in North Carolina, May 15, 20242 in hail · 8 events
- Hail and Damaging Winds in North Carolina, May 15, 20241 in hail · 7 events
- Hail and Damaging Winds in North Carolina, May 15, 2024$4,000 · 2.75 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 15, 20241.5 in hail · 4 events
- Hail and Damaging Wind in North Carolina, May 15, 2024$5,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174073.